Skip to content

Women's Health

4 Medications That Can Cause or Worsen Incontinence

Ask your doctor if you think medicines may cause your incontinence.
Font Size
A
A
A

3. Diuretics as a Cause of Urinary Incontinence

Commonly called "water pills," diuretics work in the kidney to reduce blood pressure by flushing excess water and salt out of the body.

"If you take your diuretic, you are making more urine," says David Ginsberg, MD, a urologist and associate professor of clinical urology at the Keck School of Medicine, University of Southern California, Los Angeles.

That translates to more bathroom visits and a worsening of incontinence symptoms, he says.

"If you need the diuretic, you need it," says Ginsberg. But he recommends you pay more attention to the recommended incontinence treatments, following your doctor's instructions to the letter.

That may mean paying more attention to doing your Kegel exercises, designed to strengthen the pelvic floor muscles. Weakened pelvic floor muscles are often the cause of a common type of urinary incontinence called stress incontinence, in which small amounts of urine are leaked, especially when you cough, sneeze, or laugh.

Once you learn how to do Kegel exercises correctly (ask your gynecologist or internist for help), you can do them nearly anytime -- even while driving a car or watching TV or sitting at your desk.

If nighttime incontinence is a problem, you might ask your doctor if you could take the diuretic in the morning, suggests Jennifer Anger, MD, MPH, a urologist at Santa Monica -- UCLA Medical Center, Santa Monica, Calif., and an assistant professor of urology at the University of California Los Angeles' David Geffen School of Medicine.

That way, the volume of urine would be greater in the morning and hopefully taper off as the day goes on.

4. Sleeping Pills as a Cause of Urinary Incontinence

Only a small percent of people with incontinence have a problem with bed-wetting, according to Anger, who estimates about 10% of patients with incontinence wet the bed. However, sleeping pills may pose a problem for those with incontinence at night.

"Sleeping pills can make things worse because people don't wake up [when their bladder is full]," she says.

As an alternative, cut down on caffeine so you sleep better on your own, Anger suggests.

Today on WebMD

hands on abdomen
Test your knowledge.
womans hand on abdomen
Are you ready for baby?
 
birth control pills
Learn about your options.
insomnia
Is it menopause or something else?
 
Couple with troubles
Article
Bone density illustration
VIDEO
 
Young woman being vaccinated
Slideshow
woman holding hand to ear
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Blood pressure check
Slideshow
mother and daughter talking
Evaluator
 
intimate couple
Article
puppy eating
Slideshow